Tennessee, 2017

Tornado and Hail in Tennessee, March 1, 2017

March 1, 2017 · NWS MEG · 23 events in 12 counties and zones

A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$740,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front generated severe storms with damaging winds across the region during the early morning hours of March 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 1, 2:41 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 1, 2:41 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
241 AM CST Wed Mar 1 2017

.DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION... 06z TAFs

VFR weather outside of convection...with model guidance indicating
a slower passage of the approaching cold front. Adjusted timing
accordingly. Gusty south to southwest winds will continue
overnight...then veering west and northwest after passage. Winds
will diminish significantly by sunset. Low level wind shear
potential through the first 6-8 hours of the period. Worst cigs
expected at TUP. Expect stronger wind gusts in convection.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Mar 1, 4:12 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     IMBODEN                 36.20N 91.18W
03/01/2017                   LAWRENCE           AR   PUBLIC

            A U-HAUL TRAILER WAS BLOWN DOWN

&&

ARS
Local storm report, Mar 1, 4:32 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     NON-TSTM WND DMG 4 NW BAY                35.78N 90.60W
03/01/2017                   CRAIGHEAD          AR   BROADCAST MEDIA

            TWO 18 WHEELERS WERE BLOWN OVER...ONE IN EACH LANE ON
            INTERSTATE 555 BETWEEN JONESBORO AND BAY.

&&

JOHNSON
Local storm report, Mar 1, 4:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     MALDEN                  36.60N 89.99W
03/01/2017  M61 MPH          DUNKLIN            MO   AWOS

&&

JOHNSON
Local storm report, Mar 1, 4:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     CORNING                 36.41N 90.59W
03/01/2017  M58.00 MPH       CLAY               AR   AWOS

            WIND GUST MEASURED AT CORNING AIRPORT

&&

JOHNSON
Local storm report, Mar 1, 4:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     WALNUT RIDGE            36.07N 90.96W
03/01/2017                   LAWRENCE           AR   PUBLIC

            TREES AND POWER LINES DOWN AT WILLIAMS BAPTIST COLLEGE

&&

ARS
Local storm report, Mar 1, 4:43 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
03/01/2017  M63 MPH          MISSISSIPPI        AR   ASOS

            WIND GUST MEASURED AT BLYTHEVILLE AIRPORT

&&

ARS

The radar

The Memphis radar (KNQA), 16 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
March 1, 4:45 AM CST to 4:55 AM CST
Where
Tipton County, 1.74 mi NNE of Crosstown to 0.9 mi SSE of Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.472, -89.785

Trees down across Highway 51 in the Portersville area between Brighton and Atoka.

Thunderstorm Wind, Lake

When
March 1, 4:45 AM CST to 4:50 AM CST
Where
Lake County, 0.93 mi WSW of Ridgely to 1.08 mi ESE of Ridgely
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.266, -89.496

Several large tree limbs down.

Hail, Lake

When
March 1, 4:45 AM CST to 4:50 AM CST
Where
Lake County, Ridgely
Measured
0.88 in hail
Reported by
Public
Coordinates
36.270, -89.480

Thunderstorm Wind, Dyer

When
March 1, 4:45 AM CST to 4:51 AM CST
Where
Dyer County, 1 mi NNW of Finley to 0.91 mi ENE of Dyersburg
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.043, -89.487

A swath of wind damage occurred from west of Dyersburg into the city of Dyersburg. Trees were snapped along the path and many outbuildings were damaged. In the city of Dyersburg several business suffered minor damage mainly to roofs. Several homes also suffered roof damage.

Thunderstorm Wind, Lauderdale

When
March 1, 4:50 AM CST to 4:55 AM CST
Where
Lauderdale County, 0.96 mi WNW of Halls to 1.32 mi ENE of Halls
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.876, -89.415

Carport lifted off ground and backyard playground equipment blown over.

Tornado, Dyer

When
March 1, 4:51 AM CST to 4:54 AM CST
Where
Dyer County, 1.56 mi ENE of Dyersburg to 1.48 mi NNW of Ro Ellen
Rating
EF0
Path length
3.71 mi
Path width
50 yd
Property damage
$50,000
Reported by
Public
Coordinates
36.042, -89.357

A weak tornado embedded within a line of severe thunderstorms touched down south of the Dyersburg Primary School and tracked east-northeast. The tornado struck a farm on Jones Road tearing the roof off one barn and causing significant damage to another. A house suffered shingle damage and some outbuildings were also damaged. Intermittent tree damage occurred along the path. The tornado lifted at Welch Road. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Dyer

When
March 1, 4:55 AM CST to 5:00 AM CST
Where
Dyer County, 0.79 mi WNW of Trimble to 0.41 mi WNW of Trimble
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.202, -89.194

Large tree down on vehicle near intersection of Church and Mulberry Streets.

Thunderstorm Wind, Dyer

When
March 1, 4:55 AM CST to 5:00 AM CST
Where
Dyer County, (Dyr)dyersburg Muni
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
36.000, -89.400

Thunderstorm Wind, Haywood

When
March 1, 5:00 AM CST to 5:10 AM CST
Where
Haywood County, 2.78 mi S of Oakview to 1.3 mi ENE of Brownsville
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.611, -89.340

An 80 foot radio mast secured in the ground by cement was blown over and broke in half. In addition a large metal shop door was blown down.

Hail, Gibson

When
March 1, 5:10 AM CST to 5:15 AM CST
Where
Gibson County, Rutherford
Measured
0.75 in hail
Reported by
Public
Coordinates
36.130, -88.980

Thunderstorm Wind, Weakley

When
March 1, 5:12 AM CST to 5:20 AM CST
Where
Weakley County, 1.69 mi S of Terrell to 1.08 mi ENE of Ralston
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
36.356, -88.930

City Park scoreboard and lights down. Power poles broken across the city. Minor roof damage and several trees down. Two agricultural irrigation systems overturned.

Thunderstorm Wind, Gibson

When
March 1, 5:15 AM CST to 5:20 AM CST
Where
Gibson County, 1.14 mi N of Idlewild to 1.71 mi NE of Idlewild
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
36.046, -88.816

Large trees down along Mulberry Grove Road near Bradford. Some structural damage and some trees on houses and sheds.

Thunderstorm Wind, Gibson

When
March 1, 5:15 AM CST to 5:20 AM CST
Where
Gibson County, 1.32 mi NE of Old Gibson Wells to 0.7 mi NNW of Fruitland
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.895, -89.036

Straight line winds damaged several small barns and farm outbuildings.

Thunderstorm Wind, Weakley

When
March 1, 5:20 AM CST to 5:25 AM CST
Where
Weakley County, 4 mi WNW of Sharon to 2.42 mi WSW of Hillside
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.252, -88.896

Utility poles down.

Thunderstorm Wind, Weakley

When
March 1, 5:20 AM CST to 5:25 AM CST
Where
Weakley County, 4 mi WNW of Sharon to 2.42 mi WSW of Hillside
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.252, -88.896

Utility poles down.

Thunderstorm Wind, Gibson

When
March 1, 5:20 AM CST to 5:25 AM CST
Where
Gibson County, Milan to 0.68 mi SSW of Ledbetter
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.920, -88.770

Metal roof removed from structure and blown on neighbor's home.

Thunderstorm Wind, Weakley

When
March 1, 5:23 AM CST to 5:30 AM CST
Where
Weakley County, 0.48 mi S of Latham to 2.19 mi ESE of Latham
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
36.423, -88.719

Roof blown off barn and cedar trees blown over. Damage to bee apiary.

Thunderstorm Wind, Carroll

When
March 1, 5:40 AM CST to 5:45 AM CST
Where
Carroll County, Huntingdon to 2.07 mi SSW of Rosser
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.000, -88.420

Large tree blown onto home.

Thunderstorm Wind, Henry

When
March 1, 5:45 AM CST to 6:10 AM CST
Where
Henry County, Paris to 2.01 mi NNW of Oakland
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
36.300, -88.320

Numerous trees and power-lines down across Henry County.

Thunderstorm Wind, Benton

When
March 1, 5:55 AM CST to 6:00 AM CST
Where
Benton County, Camden to 2 mi WSW of Eva
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.050, -88.100

Large tree uprooted.

Hail, Shelby

When
March 1, 7:03 AM CST to 7:10 AM CST
Where
Shelby County, 3 mi N of Bartlett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.243, -89.880

Hail, Hardeman

When
March 1, 7:16 AM CST to 7:20 AM CST
Where
Hardeman County, 4 mi SE of Bolivar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.229, -88.950

Hail, Shelby

When
March 1, 8:44 AM CST to 8:50 AM CST
Where
Shelby County, 0.98 mi NW of Shelby Center
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.190, -89.862

Dime to nickel size hail at Elmore Road and Kenwood Lane in Bartlett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683693, 683694, 683695, 687140, 683697, 683875, 683699, 683702, 683700, 683703, 683704, 683705, 689134, 683706, 683707, 683708, 683709, 683710, 683711, 683712, 683713, 683714, 683715.